DEAR DR. DONOHUE: For several years I have had spasms in my left leg at night while asleep. Now I get them in my right leg. They are intense and painful. My calcium is normal. I have taken magnesium and leg-cramp pills without results. I have put soap in the bed, used mustard and tried many other home remedies without any luck. I would be indebted for any other suggestions you might offer. — S.G.
ANSWER: Nighttime leg muscle cramps are another one of the joys of aging. Why? I don’t know. A cramp is a sustained, painful muscle contraction. In a very small number of people, low blood calcium or magnesium, an underactive thyroid gland and dysfunctions of the kidney or liver might be the cause. For most, a cause cannot be found.
Quinine was a favorite remedy. Now quinine has a limited use — only for malaria. It has potentially dangerous side effects that make it unwarranted for muscle cramps. Some find that tonic water stops their cramps. That’s fine that they do; the amount of quinine in tonic water is quite small. There is evidence that the heart and blood pressure drug diltiazem can be useful. Vitamin B complex — a mixture of the B vitamins, including B-6 — also has some support for its use.
Stretching the leg muscles three times a day and again before going to bed might prevent cramps. One exercise is standing on the lowest step of a stair with heels projecting off the edge of that stair. Raise high on your toes and then slowly lower yourself until the heels are well below the level of the stair. Hold that position for 10 seconds and repeat the exercise 10 times.
Some have found that a warm bath taken before heading to bed stops their cramps.
The booklet on restless leg syndrome and nighttime cramps offers a more lengthy treatment of this annoying problem. Readers can obtain a copy by writing: Dr. Donohue — No. 306W, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. DONOHUE: When I had my last tetanus vaccine, the shot also included pertussis. Doesn’t that make it more complicated? Why not one shot at a time to avoid allergic reactions? — I.M.
ANSWER: The tetanus shot is given every 10 years. Included in the tetanus shot is diphtheria vaccine. The material is called Td.
Between the ages of 19 and 64, another vaccine is included in the shot — pertussis, whooping cough. That shot is Tdap. It is substituted for the Td shot and is given only once. Pertussis immunity wanes with age and needs this booster to keep people from contracting whooping cough. Whooping cough isn’t just a childhood illness. Older people catch it and spread it. At that stage of life, whooping cough leads to coughing that lasts for many months.
The rate of allergic reactions from the combination of these vaccines is quite low. The protection that the combination provides is quite high.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.
©2011 North America Synd.